Colorado, 2014Winter Storm and Winter Weather in Colorado, January 9 to 11, 2014
January 9 to 11, 2014 · NWS GJT · 9 events in 9 counties and zones
Another moist and vigorous Pacific trough brought significant snowfall to most mountain areas of western Colorado and some higher valleys in northwest Colorado.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another moist and vigorous Pacific trough brought significant snowfall to most mountain areas of western Colorado and some higher valleys in northwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 9, 10:26 AM MST, 34 minutes earlier.
Area forecast discussion, Jan 9, 10:26 AM MST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1026 AM MST THU JAN 9 2014
.UPDATE...
ISSUED AT 1015 AM MST THU JAN 9 2014
MORNING MODELS ARE CONSISTENT WITH PREVIOUS RUNS. THE CURRENT
FORECAST AND HIGHLIGHTS LOOK ON TRACK. 125 JET NOSE RAKES NE UTAH
THIS AFTERNOON AND NW CO TONIGHT. COLD ADVECTION OCCURRING THROUGH
THE DAY IS STEEPENING THE LAPSE RATE ADDING SOME INSTABILITY TO
THE AFTERNOON ENVIRONMENT. AN AFTERNOON START TO THE HIGHLIGHTS STILL
LOOKS GOOD THOUGH LIGHT ACCUMULATIONS OVER THE NORTHERN AND
CENTRAL MTNS MAY START SOON AFTER NOON. THE -31C COLD CORE PASSES
ACROSS THE NORTH THIS EVENING WITH THE JET BUT 700MB TEMPS
CONTINUE TO FALL INTO FRIDAY MORNING. AT 12Z 700MB TEMPS RANGE
FROM -16C NORTH TO -10C SOUTH FOR EFFICIENT SNOW PRODUCTION.
MODELS ARE USING A 16:1 RATIO ACROSS THE NORTH SO IF ANYTHING
FORECASTED SNOW AMOUNTS ARE CONSERVATIVE. MAY NEED TO WATCH ZONES
2/5/10 FOR POSSIBLE PUSH TOWARDS WARNING CRITERIA. ALSO THE
EASTERN UINTA MTNS IN NE UTAH ARE ONLY PROGGED TO GET A FEW INCHES
WITH GOOD BUT SHORT DYNAMICAL SUPPORT AND THEN UNFAVORABLE
OROGRAPHICS. SO NO HIGHLIGHT THERE STILL LOOKS APPROPRIATE.
WARM ADVECTION ALOFT IN STORE FOR FRIDAY-FRIDAY NIGHT BUT BOUNDARY
LAYER REMAINS MOIST WITH SOME OVERRUNNING SIGNATURE SEEN IN THE
FORECAST SOUNDINGS OVER THE NORTHERN COLORADO MTNS. GRADIENT IS
JUST AS TIGHT IN THE NEW MODEL RUNS PRODUCING MTN G50 MPH NORTH
AND 40MPH SOUTH.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 432 AM MST THU JAN 9 2014
THE NEXT SIGNIFICANT WEATHER SYSTEM IS MAKING ITS WAY SOUTHEAST
FROM WESTERN IDAHO THIS MORNING AND WILL GAIN STRENGTH AS IT HEADS
TOWARD THE ROCKIES. 500MB VORT MAX AND BEST FRONTOGENETICAL
FORCING OVER NORTHERN UT AND CO WILL OCCUR BETWEEN 3PM AND 10PM
TODAY WHICH TRANSLATES INTO THE EXPECTED TIME OF SNOW MOVING INTO
THE REGION AND WHEN THE HEAVIEST SNOW WILL DEVELOP OVER THE
MOUNTAINS. A BREAK IN PRECIPITATION IS LIKELY OVERNIGHT TONIGHT BUT
WILL PICK UP IN INTENSITY AGAIN FRIDAY MORNING OVER THE
NORTH CENTRAL PART OF CO WITH A SECONDARY PERTURBATION IN THE
SYNOPTIC FLOW.
GENERALLY EXPECTING 1 TO 3 INCHES OF SNOW IN COLORADO VALLEYS
NORTH OF THE SAN JUANS...WITH THE EXCEPTION OF HEAVIER AMTS OF 3
TO 6 INCHES ALONG THE I-70 CORRIDOR FROM RIFLE AND EAST AND FROM
CRAIG AND EAST. SNOW COULD REACH AS FAR AS DURANGO BUT WILL MORE
LIKELY STAY CONFINED TO THE MTN AREAS NORTH OF TOWN. QC FORCING IS
BEST OVER NORTH CENTRAL COLORADO THURS AFTERNOON AND EVENING...SO
AM EXPECTING THE HEAVIEST SNOWFALL IN THESE AREAS. MOUNTAIN AREAS
FROM THE WEST ELKS AND NORTH AS WELL AS THE FAVORED SW/W FACING
SLOPES OF THE GRAND MESA SHOULD RECEIVE 5 TO 10 INCHES OF SNOW
WITH POTENTIALLY HIGHER AMTS. THE FLATTOP...PARK AND GORE MTN
AREAS...AS WELL AS STEAMBOAT SPRINGS ARE EXPECTED TO BE THE
WINNERS FOR THE MOST SNOW ONCE AGAIN WITH THE BEST DYNAMICS WITH A
SOLID 8 TO 14 INCHES IN THE MTNS AND ABOUT 5 TO 10 IN STEAMBOAT
PROPER. SNOW MEASURING COULD GET CHALLENGING TONIGHT WITH WINDS
INCREASING WITH THE FRONTAL PASSAGE AND CREATING DRIFTING OF SNOW
INTO THE OVERNIGHT HOURS. EXPECTING WINDS GUSTS TO STAY UNDER
SUSTAINED 35 MPH...BUT LOCALIZED BLIZZARD CONDITIONS ARE POSSIBLE
TONIGHT THROUGH FRIDAY.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 432 AM MST THU JAN 9 2014
SNOWFALL WILL INTENSIFY ONE LAST TIME FRIDAY NIGHT AS THE LAST
IMPULSE EMBEDDED IN THE BRISK NW FLOW PASSES OVERHEAD. THE STRONG
NW WINDS WILL CONTINUE TO ENHANCE THE OROGRAPHIC SNOWFALL AND
BLOWING SNOW OVER THE FLATTOPS...ELKHEAD AND PARK RANGES...AND
CONTINUE THE BLOWING SNOW OVER COLORADO'S NORTHWEST PLATEAU
THROUGH SATURDAY MORNING.
THE GRADIENT SHOULD START RELAXING SAT AFTERNOON AND MOISTURE
WILL DIMINISH AS WELL...BUT THIS CHANGE WILL BE SHORT-LIVED AS
ANOTHER TROUGH WILL PASS OVERHEAD SAT EVENING THROUGH SUNDAY. THIS
TROUGH WILL ALSO HAVE A STRONG JET ASSOCIATED WITH IT...SO HAVE
INCREASED THE CHANCE OF SNOW WITH BLOWING SNOW OVER THE NORTHERN
AND CENTRAL MOUNTAINS AND HIGH PLATEAUS OF NORTHERN COLORADO. FOR
SUNDAY EVENING AND MONDAY THE SITUATION IS PROJECTED TO TRANSITION
BACK TO THE STRONG NW FLOW ALOFT WITH GRADUALLY DIMINISHING
OROGRAPHIC SNOWFALL OVER THE NORTHERN CO MTS.
A RIDGE IS PROJECTED TO STRENGTHEN OVER THE WESTERN U.S AND
PRODUCE A RELATIVELY DRY NW FLOW OVER THE REGION TUE AND WED.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY MORNING)
ISSUED AT 1015 AM MST THU JAN 9 2014
CIGS AND VSBY WILL LOWER THROUGH THE AFTERNOON AS SHSN INCREASES
IN COVERAGE. 22Z THROUGH FRIDAY 12Z EXPECT CIGS AOB 030 VSBY 3-5SM
IN SN BR FOR KRIL...KASE...KEGE...KCAG...KHDN...KSBS WITH FQT MTN
OBSCURATIONS ALONG AND NORTH OF HIGHWAY 50. FRIDAY MORNING
WIDESPREAD SNOW AND BLOWING SNOW WILL CAUSE MOUNTAIN
OBSCURATIONS...MVFR AND PERIODS OF IFR AND LIFR CONDITIONS AT
KASE...KEGE...KCAG...KHDN...KSBS... AND OCCASIONALLY AT KRIL AND
KGJT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM MST
FRIDAY COZ014.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM MST
FRIDAY COZ002-007-008.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM MST
FRIDAY COZ009-010-012.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO NOON MST
SATURDAY COZ004-013.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO NOON MST
SATURDAY COZ005.
UT...NONE.
&&
UPDATE...JOE
SHORT TERM...JAM
LONG TERM...CC
AVIATION...CCHazardous weather outlook, Jan 9, 3:25 AM MST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
325 AM MST THU JAN 9 2014
COZ001>014-017>023-UTZ022>025-027>029-101030-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
325 AM MST THU JAN 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOWFALL WILL INCREASE AGAIN TONIGHT ACROSS MUCH OF NORTHWEST
COLORADO. WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE
IN EFFECT STARTING TONIGHT IN COLORADO'S NORTHERN MOUNTAINS...AS WELL
AS PORTIONS OF THE MOUNTAINS AND HIGH VALLEYS OF CENTRAL COLORADO.
WIDESPREAD SNOW AND BLOWING SNOW ARE EXPECTED...CAUSING TRAVEL
CONDITIONS TO BECOME HAZARDOUS OVER THE HIGH MOUNTAIN PASSES...
ESPECIALLY VAIL PASS AND RABBIT EARS PASS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES CONTINUE
FRIDAY THROUGH SATURDAY MORNING.
A COMBINATION OF STRONG WINDS AND PERIODS OF SNOW ARE EXPECTED
THROUGH SUNDAY MAINLY OVER THE NORTH. THE NORTHERN MOUNTAINS WILL
HAVE AREAS OF BLOWING AND DRIFTING SNOW AND WHITE-OUT CONDITIONS
THROUGH SUNDAY. TRAVEL THROUGH THE NORTHERN AND CENTRAL MOUNTAINS
OF COLORADO WILL BE QUITE HAZARDOUS DUE TO SNOW PACKED ROADS AND
DECREASED VISIBILITY IN SNOW AND BLOWING SNOW.
A CHANCE OF SNOW IS EXPECTED OVER THE NORTHERN AND CENTRAL
MOUNTAINS OF COLORADO THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CUOCO
In the hours before
Local storm report, Jan 9, 7:01 AM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
701 AM MST THU JAN 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 AM SNOW SILVERTON 37.81N 107.66W
01/09/2014 E1.0 INCH SAN JUAN CO CAIC
24 HOUR SNOWFALL
&&
EVENT NUMBER GJT1400053
DCLocal storm report, Jan 9, 7:03 AM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
703 AM MST THU JAN 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 AM SNOW RED MOUNTAIN PASS 37.90N 107.70W
01/09/2014 E3.5 INCH OURAY CO CAIC
48 HOUR STORM TOTAL... 1.5 INCHES ON OTHER SAN JUAN
PASSES
&&
EVENT NUMBER GJT1400054
DCWinter Storm, Elkhead and Park Mountains
- When
- January 9, 11:00 AM MST to January 11, 4:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall totals of 1 to 2 feet were measured across the area. Locally higher amounts included 30 inches at the Tower SNOTEL site. Wind gusts reached speeds of 20 to 30 mph and produced areas of blowing and drifting snow.
Winter Storm, Flattop Mountains
- When
- January 9, 11:00 AM MST to January 10, 10:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall totals of 1 to 2 feet were measured across the area. Wind gusts reached speeds of 20 to 35 mph and produced areas of blowing and drifting snow.
Winter Weather, Grand and Battlement Mesas
- When
- January 9, 11:00 AM MST to January 10, 2:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 10 inches were measured across the area. Wind gusts reached speeds of 20 to 35 mph and produced areas of blowing and drifting snow.
Winter Storm, Upper Yampa River Basin
- When
- January 9, 12:00 PM MST to January 10, 9:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall totals of 10 to 19 inches were measured across the area.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- January 9, 12:00 PM MST to January 11, 2:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 12 inches were measured across the area. Locally higher amounts included 16 inches at Sunlight and Vail Ski Areas. Wind gusts reached speeds of 25 to 40 mph and produced extensive blowing and drifting snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- January 9, 12:00 PM MST to January 11, 1:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall totals of 6 to 12 inches were measured across the area. Locally higher amounts included 33 inches at Irwin Lodge, 18 inches at Schofield Pass, and 17 inches at McClure Pass. Wind gusts reached speeds of 25 to 35 mph and produced areas of blowing and drifting snow.
Winter Weather, Southwestern San Juan Mountains
- When
- January 9, 12:00 PM MST to January 10, 3:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 10 inches were measured across the area. Locally higher amounts included 18 inches at the Silverton Mountain Ski Area and 14 inches at the Beartown SNOTEL site. Wind gusts reached speeds of 25 to 45 mph and produced extensive blowing and drifting snow.
Winter Weather, Northwestern San Juan Mountains
- When
- January 9, 2:00 PM MST to January 10, 8:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 10 inches were measured across the area. Wind gusts reached speeds of 20 to 40 mph and produced extensive blowing and drifting snow.
Winter Weather, Central Colorado River Basin
- When
- January 9, 6:00 PM MST to January 10, 10:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall totals of 2 to 7 inches were measured across the area. Locally higher amounts included 9 in the Glenwood Springs area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Florida, January 9 to 11, 20142 deaths · $500,000 · 1 event
- Cold in Illinois, January 9, 20141 death · 1 event
- Cold in Minnesota, January 9 to 10, 20141 death · 1 event
- Debris Flow and Strong Wind in Washington, January 9 to 11, 2014$402,000 · 3 events
- Flooding in Florida, January 9, 2014$240,000 · 2 events
- Damaging Wind in Florida, January 9, 2014$150,000 · 70 kt wind · 1 event
- High Wind in Wyoming, January 9 to 13, 20141 injured · 69 kt wind · 33 events
- High Wind in Montana, January 9 to 11, 2014100 kt wind · 30 events
- Avalanche in Wyoming, January 9 to 10, 20143 injured · 3 events
- Winter Storm in Wyoming, January 9 to 11, 201410 events
- Winter Storm in Utah, January 9 to 10, 20143 events
- High Wind in California, January 9 to 10, 201457 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498989, 498990, 498995, 498991, 498993, 498996, 499002, 498998, 498994.